Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 4, NWS Elko, NV

February 15, 20196 counties in Nevada

NWS Elko, NV issued this wind advisory at Feb 15, 2019, 1:46 AM PST for 6 counties in Nevada. It took effect at Feb 15, 2019, 10:00 AM PST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2019, 1:46 AM PST (09:46 UTC)
In effect from
Feb 15, 2019, 10:00 AM PST
Expired
Feb 15, 2019, 2:49 PM PST
In force
5 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2019-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2019-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WWUS75 KLKN 150946
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
146 AM PST Fri Feb 15 2019

NVZ030-031-033>041-160000-
/O.NEW.KLKN.WI.Y.0004.190215T1800Z-190216T0000Z/
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
146 AM PST Fri Feb 15 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST
THIS AFTERNOON...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 10 AM this morning to 4 PM PST this
afternoon. 

A cold front will cross the Great Basin today bringing areas of
strong gusty winds. The winds will subside later this evening. 

* WINDS...Areas southwest to west winds of 25 to 35 mph with gust
  to over 45 mph. Summits and ridgetops could briefly have wind
  gusts to near 55 mph. 

* TIMING...Late morning through the afternoon with strongest 
  winds likely between 1 and 3 pm PST. 

* IMPACTS...High profile vehicles like tractor-trailers, motor
  homes, and towed vehicles will have difficulty maintaining
  lanes. If you are driving around these, give them plenty of
  room. Tree limbs weakened by recent heavy snows may also blow
  down. The most likely spots for high gusts will be summits and
  passes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
1 follow-up statement
491 
WWUS75 KLKN 152249
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
249 PM PST Fri Feb 15 2019

NVZ030-031-033>041-160000-
/O.CAN.KLKN.WI.Y.0004.000000T0000Z-190216T0000Z/
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
249 PM PST Fri Feb 15 2019

...WIND ADVISORY IS CANCELLED...

The Wind Advisory that was in effect for much of northern and
central Nevada has been cancelled as winds have remained below 
advisory criteria in most areas. However, locally strong wind
gusts of 40 mph up to 60 mph will continue in and near the Ruby 
Mountains and East Humboldt Range where where a Winter Weather 
Advisory remains in effect until 10 PM PST tonight.

$$

PVC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 14, 2:44 PM PST, 11 hours 2 minutes earlier.

Area forecast discussion, Feb 14, 2:44 PM PST, 11 hours 2 minutes before
Area Forecast Discussion
National Weather Service Elko NV
244 PM PST Thu Feb 14 2019

.SYNOPSIS...A low pressure system will spawn a couple cold fronts
that will bring more rain and snow to northern and central Nevada
through the weekend. Low pressure will move over southern Nevada
late Sunday, bringing improving conditions to most areas.

&&

.SHORT TERM...Tonight through Sunday. There has been some heavy
rain across western Nevada thus far today and slowly making its
way into the LKN CWFA. Winnemucca has gone from dry with
temperatures in the mid 40s, to moderate rain showers and
thunderstorms, to light snow showers with less than 2 mile
visibility. This is all moving east so expecting similar temporary
conditions at KBAM and KEKO, followed by a rebounding temperature
profile. There will some snow accumulation tonight however amounts
should not be significant. Road temperatures are looking good this
afternoon with some places rising to 50 degrees. There has been
some minor ponding reported. Further melting followed by freezing
temperatures around midnight may warrant a special weather
statement to advertise slick spots. Otherwise, the short term
models are in very good agreement. The main concern may be the
snow amounts south of highway 50 Friday night.

Tonight through Friday evening. Low pressure will be moving south
offshore of WA/OR then shifting inland. This system will spawn
two shortwave axes that will be strong enough to trigger some
convection over northern and central Nevada. Isolated thunderstorm
potential across most areas today will dissipate this evening
then the potential will reappear on Friday, associated with the
second trough axis. With colder air pouring in on Friday, there
may be several inches of snow accumulation with an emphasis on
southern Eureka and White Pine Counties Friday evening. High
temperatures will range from the 30s to around 40 degrees. Low
temperatures will be in the 20s.

Midnight Friday through Sunday. Central low pressure associated
with the trough will settle over the Great Basin. This will lessen
the impact-related snow potential however unsettled conditions
will continue. High temperatures will be in the 30s. Low
temperatures will generally be in the teens.

.LONG TERM...Sunday night through next Thursday.
Model concensus for the extended period right on up through the
end of the month indicate below to much below normal temperatures
across the entire Western U.S. Here in Nevada, the weather will be
cold and occasionally active with snow being the dominant
precipitation type. Weather system will impact the region every
one to three days. The last vestige of the current stormy pattern
will move out of state later Sunday followed by daytime highs
remaining below freezing in many areas next week. Any clearing at
night will allow minimums to easily drop down near or below zero
especially in the typical cold spots Sunday and Monday nights.

Next trough of consequence will approach from the north-northwest
and impact northern and central Nevada Wednesday into next
Thursday. This system will be accompanied by more snow showers
followed by an even colder push of air.

&&

AVIATION...A dynamic front will move eastward across northern and
central Nevada this afternoon and evening while producing gusty
south to southwest winds of 30 up to 45 kts and a band of
convective rain showers that could produce isolated embedded
thunder while mixing with or changing to snow before ending.
Expect intervals of IFR to MVFR conditions with this FROPA.
Additional snow showers will move across the region later Friday
morning and afternoon as another front and main energy of the
upper-level trough moves into Nevada. In addition, mountain
obscurations will occur in lower CIGS and VIS with turbulence
possible across the region given strong jet stream aloft. (check
Aviation Weather Center for more details).

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/95/95

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 1:35 AM PSTWinter Weather AdvisoryLKNElko, White Pine20 hr

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.